Rita Landgraf, Secretary
Jill Fredel, Director of Communications
302-255-9047, Pager 302-357-7498
Date: May 16, 2014
NEW CASTLE (May 16, 2014) - The Office of the Chief Medical Examiner has confirmed five additional overdose deaths related to fentanyl-laced heroin during March and April, bringing the total to six deaths in Delaware this year.
Fentanyl, a synthetic painkiller that is 50 to 100 times more potent than heroin, is often mixed with heroin to produce a stronger high, according to the Centers for Disease Control and Prevention. Fentanyl-laced heroin has been blamed for dozens of deaths across the United States this year, including 28 confirmed deaths in Philadelphia in March and April. This year, Maryland, Connecticut, Rhode Island and Michigan also have reported fentanyl-related overdose deaths.
The Medical Examiner's Office said toxicology reports confirmed the six total fentanyl-laced heroin overdose deaths in Delaware between March 20 and April 5. The deaths involved four men and two women, ranging in age from 28 to 58. Four of the deaths occurred in New Castle County; two in Sussex County. Five of the individuals were Delawareans; one from Maryland. During the last outbreak of fentanyl-tainted heroin overdoses in 2006, Delaware had seven confirmed deaths.
"This is heartbreaking for the families involved," Department of Health and Social Services Secretary Rita Landgraf said. "But it also must be a serious warning to Delawareans who are using heroin or are addicted to the illicit drug. The state and private providers stand ready to support individuals who are ready to seek treatment. At the same time, law enforcement agencies, including the Delaware State Police, are working together to target heroin suppliers and dealers to disrupt the supply chain."
Last week, the Medical Examiner's Office announced its first confirmed fentanyl-laced heroin overdose death this year.
"For anyone suffering from an addiction, whether it's heroin, prescription medication, alcohol, or another substance, we can connect Delawareans to the appropriate treatment," said Steve Dettwyler, PhD, DHSS' Director of Community Mental Health and Addiction Services. "Please don't be ashamed or embarrassed to seek treatment. Addiction is a disease. It can be treated, and people do recover." If you or a loved one needs treatment in New Castle County, call (800) 652-2929. In Kent and Sussex counties, call (800) 345-6785.
When a user injects fentanyl-laced heroin, like other opiates, it affects the central nervous system and brain. Because it is so powerful, users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately.
"This number of deaths in such a short period of time qualifies as an epidemic," said Dr. Karyl Rattay, director of DHSS' Division of Public Health. "The Division of Public Health will be educating health care providers and the general public about this crisis."
In January, the Delaware Information and Analysis Center distributed an alert to all law enforcement agencies warning residents that fentanyl-laced heroin was likely to arrive in the state. Because illicit fentanyl can come in white powder form like heroin, users don't know the fentanyl is mixed in. The fentanyl-heroin mix can be sold on the street with names like "Thor," "Black Dahlia," "New Arrival," "Thera Flu," "7 of Hearts," "China White," "Shine" and "New World" stamped on the bags.
"Troopers will continue to combat the scourge of heroin in our state through continued active and aggressive investigations, including joint investigations and criminal intelligence sharing with our partners from all local, regional, and federal law enforcement agencies," said Sgt. Paul G. Shavack, spokesman for the Delaware State Police.
Delaware Health and Social Services is committed to improving the quality of the lives of Delaware's citizens by promoting health and well-being, fostering self-sufficiency, and protecting vulnerable populations.